Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

2013 – More research published linking Depacon / Depakote / Depake with birth defects

Posted in Depacon / Depakene / Depakote

In a 2013 study published in Reproductive Toxicology by Matteo Cassina et al. titled “Pregnancy outcome in women exposed to antiepileptic drugs: Teratogenic role of maternal epilepsy and its pharmacologic treatment” aimed to further evaluate the connection between valproic acid (the active ingredient in DepaconDepakene, and Depakote) and serious birth defects.

The paper on this study begins simply, stating that “Infants born to epileptic women have an increased risk of major congenital malformations”, “Prenatal exposure to antiepileptic drugs is the main cause of birth defects” and “The teratogenic role of maternal epilepsy cannot be excluded.”  That is, some research has suggested that mothers simply having epilepsy will result in an increased risk for birth defects, regardless of drug use.  However, many studies have determined that antiepileptic drug use raises the risk for birth defects over and above the existing risk for defects associated with unmedicated epilepsy.

To clarify this, Cassina et al. (2013) studied three groups of pregnant women and compared birth outcomes between them.  The groups were as follows: “385 epileptic women treated with AEDs,” “310 non-epileptic women treated with AEDs,” and “867 healthy women not exposed to AEDs (control group).”

This allows researchers to see whether it was drugs or epilepsy that led more to birth defects.  After statistical analysis, the team determined that the rate of birth defects among children born to mothers who suffered from epilepsy did not differ from the non-epileptic group, but that the rate for birth defects was higher in children born to epileptic drug-using mothers than in the control group.

“The rates of congenital malformations in the AEDs-exposed cohorts were higher than in the control group, being 7.7% in the epileptic cohort, 3.9% in the non-epileptic cohort and 3.1% in the control group.”

The team writes “It has become apparent … that the rate of congenital malformations significantly increases in newborns exposed to AEDs during the first trimester of pregnancy and it is higher if more than one AED is taken, it is dose dependent and affected by other variables such as parental history of MCMs. The highest risk has been observed with high dose of valproic acid exposure as compared to other AEDs such as carbamazepine, phenytoin and lamotrigine.”

Due to the fact that the manufacturer of Depacon / Depakene / Depakote have failed time and again to adequately warn users of the risk for birth defects associated with this medication, a number of Depacon / Depakene / Depakote lawsuits have been filed.  If you or a loved one used one of these drugs containing valproic acid and your child was born with a congenital malformation, you may be entitled to significant financial compensation for the undue injury to your child.

For a free, no-obligation case consultation, contact our team of Depacon birth defect lawyers at the information provided below.  We have the experience, resources, and skills required to win the justice you deserve.  Call today and see how we can help.

(855) 452 – 5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.